Acetaminophen Linked to Rare Skin Conditions, FDA Warning
The U.S. Food and Drug Administration has just come out with a new warning for a fever and pain reliever that is one of the most widely used pain medicines in the country.
According to the organization, possible reactions to the drug, known as Acetaminophen, can cause rare but serious skin reactions. The FDA warns to stop taking the product if you develop a rash or other skin reaction and immediately seek medical attention.
"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," said Sharon Hertz, M.D., deputy director of FDA's Division of Anesthesia, Analgesia and Addiction, via the FDA. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."
In rare cases, the drug may be linked to Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis. These are very serious skin conditions that usually require hospitalization and can sometimes even result in death.
Problems resulting from these conditions usually begin with flu-like symptoms followed by a blistering rash and extensive damage to the surfaces of the skin. According to the FDA, recovery can take weeks or even possibly months and may leave scarring and changes of pigmentation in skin. Some cases of this condition have even resulted in blindness.
The FDA concludes the following regarding the drug and cases of death or hospitalizations: "A search of FAERS uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products; the cases were categorized as either probable or possible cases associated with acetaminophen."
They also add that just a small number of over two dozen cases have been documented in medical literature.